Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Jacksonville, FL

July 20, 2022Duval County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jul 20, 2022, 2:47 PM EDT for Duval County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 2:47 PM EDT (18:47 UTC)
Expired
Jul 20, 2022, 3:52 PM EDT
In force
65 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 18 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS52 KJAX 201847
FFWJAX
FLC031-202015-
/O.NEW.KJAX.FF.W.0002.220720T1847Z-220720T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
247 PM EDT Wed Jul 20 2022

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Central Duval County in northeastern Florida...

* Until 415 PM EDT.

* At 247 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain in McCoys Creek . Between 1 and 2 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville and Riverside.

Mccoy and Hogan's Creek will be impacted. For Mccoy Creek, this 
includes the intersection of Mccoy Creek Blvd and King Street. For 
Hogan's Creek, this includes N Market, N Newmans, Hubbard and Orange 
Streets near Confederate Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3037 8173 3034 8166 3031 8168 3028 8172
      3029 8173

FLASH FLOOD...RADAR INDICATED

$$

KB
1 follow-up statement
878 
WGUS72 KJAX 201952
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
352 PM EDT Wed Jul 20 2022

FLC031-202002-
/O.CAN.KJAX.FF.W.0002.000000T0000Z-220720T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-
352 PM EDT Wed Jul 20 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DUVAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3037 8173 3034 8166 3031 8168 3028 8172
      3029 8173

$$

KB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:04 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 20, 2:04 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
204 PM EDT Wed Jul 20 2022

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will continue to impact JAX, CRG and
SSI through around 19Z, with brief wind gusts up to 35 knots and
IFR visibilities within heavier downpours. Convection should also
approach the SGJ and GNV terminals after 20Z. We included TEMPO
groups at all terminals through around 23Z. Please check for
amendments as showers and thunderstorms approach these terminals
through the afternoon hours. Activity should then move offshore
towards 00Z, with VFR conditions then prevailing through at least
06Z at the regional terminals. MVFR conditions may then develop
during the predawn hours, especially at VQQ. Outside of
thunderstorm activity, south-southwesterly surface winds
sustained around 10 knots will continue, except at the SGJ and
SSI coastal terminals, where south-southeasterly winds of 10-15
knots are expected through around 23Z. Surface winds will then
shift back to south-southwesterly by 00Z, with sustained speeds
decreasing to around 5 knots or less at the inland terminals by
04Z and around 5 knots at the coastal terminals overnight.

&&

.PREV DISCUSSION [1233 PM EDT]...

.NEAR TERM [Through Tonight]...

Steering flow has shifted slightly from a more West to Southwest
direction, which will keep moisture plume across NE FL with
another round of numerous showers and storms from the mid-late
morning hours through the mid afternoon hours before pushing
offshore into the Atlantic by sunset. This flow pattern will shift
a slightly drier airmass aloft across SE GA through the day, but
still enough moisture to kick off scattered afternoon showers and
storms in the hot/humid conditions at the surface, which will
shift offshore by the early evening hours as well. Max temps still
mainly in the lower 90s area-wide, except for some upper 80s/near
90 over the Suwannee Valley of inland North FL where convection
gets an early start. The lower 90s will be pushed all the way to
the Atlantic beaches on surface W-SW winds at 10-15 mph through
the day. This flow pattern will also lead to a few strong storms
with gusty winds of 40-50 mph, and while locally heavy rainfall
will be possible in the strongest convection, storm motion
towards the E-NE at 15-20 mph will limit any flooding potential to
low lying/urbanized areas. The W-SW flow off the Gulf will also
create hot/humid conditions with Max Temps combining with dew
points in the mid/upper 70s to produce some Heat Indices close to
105 degrees at times in between rounds of convection. With most
convection finished by sunset, expect mainly fair skies with humid
conditions overnight with lows in the lower/middle 70s inland and
upper 70s/near 80 along the coast. The flow pattern will lead to
some convection along the Gulf Coast that will spill over into the
I-75 corridor of inland NE FL during the late night hours once
again.

.SHORT TERM [Thursday Through Friday]...

High pressure ridging at the surface extending from the Bermuda
high in the Atlantic will continue to be the main weather feature
through the end of the work week. The ridge will be positioned
over the Florida peninsula with the axis just south of the local
forecast area. Southwesterly flow will continue, pinning the
Atlantic sea breeze near the coast on Thursday. Lighter flow on
Friday will allow the Atlantic sea breeze to move inland a bit
just west of the I-95 corridor. Precipitation chances will be
lower than the past couple days with less upper level support
available, only isolated to scattered showers and storms are
expected, mainly in the afternoons and evenings. Slightly drier
air will be in place over NE FL, so precipitation chances will be
slightly lower for NE FL than SE GA.

High temperatures will be in the lower to middle 90s both days,
and low temperatures will be in the middle to upper 70s. Heat
indices will continue to be in the 100-106 degree range both
afternoons, remaining just below Heat Advisory criteria.

.LONG TERM [Saturday Through Tuesday]...

High pressure will build directly overhead this weekend into
Monday, then high pressure will shift to the east Tuesday with the
ridge axis still extending over the area. Light synoptic flow
will allow the Atlantic and Gulf sea breezes to move inland each
day. Precipitation chances will trend lower due to subsidence
associated with the high pressure over the area and be driven by
diurnal heating each afternoon. Scattered precipitation chances
are expected Saturday and Sunday, then isolated to scattered
precipitation chances are expected Monday and Tuesday.

Hot temperatures will continue with highs in the lower and middle
90s each day. Lows will be in the 70s each night. Heat indices
100-106 degrees are expected each afternoon.

.MARINE...

The axis of Atlantic high pressure will remain stretched across
the Florida peninsula through Thursday night, resulting in a
prevailing southwesterly wind flow. Showers and thunderstorms
will enter our local waters from the west this afternoon and will
potentially linger into the evening hours. A few strong storms
containing frequent lightning strikes and gusty winds will be
possible through early this evening. Otherwise, a southerly
evening wind surge on Thursday may bring speeds up to Caution
levels of 15-20 knots, especially for the offshore waters. Seas of
3-5 feet will prevail offshore, with 2-4 foot seas forecast near
shore.

Coverage of showers and thunderstorms will decrease by Friday as
the axis of Atlantic high pressure lifts northward across our
region, resulting in a prevailing southerly wind flow. Atlantic
high pressure will continue to slowly lift northward this weekend
and early next week, with prevailing southeasterly winds expected
by late in the weekend and continuing into next week. Seas of 2-4
feet will prevail both near shore and offshore this weekend and
early next week.

Rip Currents: A lingering east-southeasterly ocean swell will keep
a low-end moderate rip current risk in place at the northeast FL
beaches through at least Thursday.

.FIRE WEATHER...

Breezy west-southwesterly transport winds will prevail through
Thursday, followed by winds shifting to southwesterly with
gradually diminishing speeds on Friday. Good dispersion values are
expected each day, except north central FL, where slightly lower
speeds will result in fair values on Thursday and Friday.
Widespread showers and thunderstorms this afternoon will begin to
gradually diminish in coverage on Thursday, with widely scattered
afternoon and evening storms expected at most locations, with
higher coverage possible for areas north of Waycross.

.HYDROLOGY...

Widespread showers and thunderstorms are expected this afternoon,
with locally heavy downpours potentially training across portions
of our area through around sunset. Localized flooding will be
possible, especially if downpours train over urban or normally
flood prone locations. The localized flood threat will then be
focused across inland portions of southeast GA on Thursday and
Friday afternoons, as coverage of convection across northeast and
north central FL decreases.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  93  74  92  73 /  20  20  20  60  20
SSI  78  94  78  92  78 /  20  20  20  30  20
JAX  75  95  74  95  75 /  20  30  10  30  20
SGJ  75  93  76  93  76 /  20  20  10  20  10
GNV  74  93  73  95  74 /  20  20   0  30  10
OCF  74  93  74  95  74 /  20  20   0  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jul 20, 1:52 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND GST     2 NE JACKSONVILLE INTER 30.50N 81.68W
07/20/2022  M45 MPH          DUVAL              FL   ASOS

            ASOS STATION KJAX JACKSONVILLE INTL AIRPORT.

&&

RN
Special weather statement, Jul 20, 1:55 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
155 PM EDT Wed Jul 20 2022

FLZ033-038-133-137-138-201845-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Inland St. Johns FL-
155 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Flagler,
southeastern St. Johns and southeastern Putnam Counties through 245
PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Crescent City, Pomona Park, East
Palatka, Andalusia, Marineland, Crescent Beach and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2942 8114 2940 8115 2930 8142 2940 8142
      2940 8143 2938 8145 2935 8157 2967 8161
      2978 8125 2946 8110 2946 8112 2943 8110
TIME...MOT...LOC 1755Z 241DEG 15KT 2953 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Jul 20, 2:08 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT Wed Jul 20 2022

FLZ023-024-GAZ264-350-364-201900-
Baker FL-Inland Nassau FL-Northeastern Charlton GA-
Western Charlton GA-Southern Ware GA-
208 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northwestern Nassau,
northwestern Baker, southeastern Ware and central Charlton Counties
through 300 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stephen Foster State Park, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Folkston, Homeland and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3058 8244 3058 8242 3061 8242 3061 8243
      3062 8243 3081 8238 3090 8195 3048 8198
      3052 8246
TIME...MOT...LOC 1808Z 260DEG 25KT 3073 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Local storm report, Jul 20, 2:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND GST     3 NE YULEE              30.66N 81.54W
07/20/2022  M41 MPH          NASSAU             FL   MESONET

            MESONET STATION AP505 YULEE.

&&

PK
Special weather statement, Jul 20, 2:35 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT Wed Jul 20 2022

GAZ151-250-201915-
Pierce GA-Northern Ware GA-
235 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southwestern Pierce
and north central Ware Counties through 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or near Waycross, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Blackshear, Jamestown and Pebble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 8226 3124 8214 3123 8215 3121 8222
      3122 8228 3120 8229 3117 8246 3125 8251
TIME...MOT...LOC 1835Z 246DEG 18KT 3128 8238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 20, 2:40 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 PM EDT Wed Jul 20 2022

FLZ125-225-325-425-201930-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-
240 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of central Duval County
through 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Normandy, or near Jacksonville, moving east at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Jacksonville, Arlington, Nas Jax, Ortega, Normandy, San Marco,
Riverside, Tallyrand and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 8184 3032 8183 3043 8161 3021 8157
TIME...MOT...LOC 1839Z 250DEG 8KT 3030 8178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KB

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:54 PM EDTSpecial Weather StatementJAXNassau36 min
Jul 20, 1:31 PM EDTSpecial Weather StatementJAXNassau29 min
Jul 20, 1:50 PM EDTSpecial Weather StatementJAXDuval40 min
Jul 20, 1:55 PM EDTSpecial Weather StatementJAXFlagler50 min
Jul 20, 2:12 PM EDTSevere Thunderstorm WarningJAXMarion33 min
Jul 20, 2:25 PM EDTSpecial Marine WarningJAX65 min
Jul 20, 2:31 PM EDTAreal Flood WarningJAXDuval89 min
Jul 20, 2:40 PM EDTSpecial Weather StatementJAXDuval50 min
Jul 20, 2:50 PM EDTSpecial Weather StatementJAXFlagler40 min
Jul 20, 2:53 PM EDTSpecial Marine WarningJAX67 min
Jul 20, 3:01 PM EDTSpecial Weather StatementJAXSaint Johns44 min
Jul 20, 3:22 PM EDTAreal Flood WarningJAXFlagler83 min
Jul 20, 3:30 PM EDTSpecial Weather StatementJAXMarion45 min
Jul 20, 3:32 PM EDTSpecial Weather StatementJAXFlagler28 min
Jul 20, 3:58 PM EDTSpecial Weather StatementJAXPutnam47 min
Jul 20, 4:16 PM EDTSpecial Weather StatementJAXMarion44 min
Jul 20, 4:19 PM EDTAreal Flood WarningJAXMarion86 min
Jul 20, 4:30 PM EDTAreal Flood WarningJAXPutnam90 min
Jul 20, 4:47 PM EDTSpecial Weather StatementJAXAlachua43 min
Jul 20, 5:13 PM EDTSpecial Weather StatementJAXAlachua47 min
Jul 20, 5:38 PM EDTSpecial Weather StatementJAXDuval37 min
Jul 20, 5:40 PM EDTSpecial Weather StatementJAXClay35 min
Jul 20, 6:06 PM EDTSpecial Weather StatementJAXDuval24 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.